Jan 8, 2004
Hello Dr. on Nov. 11-i asked question regarding HIV encephlopathy. This is a foll-up question. I have been on a dose of 5-10mg of dexedrine daily since 91'I find that if I don't take the dexadrine-my cog. function is very slowed and foggy. Do you think this is a result of drug dependence or dementia?Is it bad for me to take dexedrine long term?
Response from Dr. Horwath
There were several studies published by Fernandez that showed that modest doses of psychostimulants, such as dextroamphetamine (Dexedrine) and methylphenidate (Ritalin), are beneficial to the cognitive function of HIV-positive persons, who were experiencing fatigue, slowed thinking, and concentration problems. These studies did not show any significant adverse effects from the dextroamphetamine or methylphenidate.
Based on this work, it seems clear that the benefits you get from the Dexedrine are based upon its positive effects on cognitive functioning. You didn't mention it in your question, but I assume that you're HIV+ and that you had the cognitive slowing before you started the Dexedrine.
Is it harmful to take Dexedrine long term? The Fernandez studies were short-term. Therefore, they don't provide the answer to this question.
There are some other studies published on the effects of methamphetamine ("crystal meth") on the brain and on viral load. Now, methamphetamine is a different drug from dextroamphetamine, and its use in these studies was recreational. Persons who use methamphetamine for recreational purposes may be using high doses, using it in binges, using other substances (alcohol, cocaine, etc.) that have toxic effects on the brain or immune system, and may have a problem with dependence. Drug and alcohol dependence are known to be associated with lower adherence to HAART. For this reason, problems identified in persons using such drugs may be due to lower adherence.
In any case, 2 recent studies showed adverse effects of methamphetamine ("crystal meth") on the brain and on viral load of users. The first study (in Journal of Infectious Diseases) showed that the viral load of HIV+ people who use methamphetamine are higher than those of people who do not take the drug. The investigators believed that methamphetamine users have higher viral loads because of less adherence to their HAART regimens.
In another recent study (in Journal of AIDS), researchers found evidence that methamphetamine users with AIDS had evidence of a specific type of brain damage (loss of a specific group of neurons and an increase in the number of glial cells). The group of methamphetamine uses also had fewer cases of HIV encephalitis than the non-drug group, which was not explained.
There have also been some animal studies that showed that methamphetamine stimulates HIV production in certain brain cells and increases entry of HIV into the central nervous system.
So, there is good reason to worry about the effects of memthamphetamine on the brain and on viral load of persons who are HIV+. Methamphetamine is extremely potent and is often used in combination with other drugs that are also toxic. It is not clear if these effects are also caused by dextroamphetamine, which is a different, less potent drug, and which you are using at modest doses (and hopefully not along with other substances).
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Is Penis Discharge A Symptom Of HIV?
- Tingling Lips Could I Have Acute HIV Infection
- Bloody Urine After Lap Dance Worried I Have HIV
- Hairy Tongue After Performing Oral Sex Worried I Have HIV
- HIVpain In Penis After Touching Dried Blood Sign Of HIV AIDS
- Itchy Scrotum After Handjob Sign Of HIV AIDS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.